MAUDE Adverse Event Report: ANGIODYNAMICS, INC. ALPHAVAC; ASPIRATION THROMBECTOMY CATHETER

ANGIODYNAMICS, INC. ALPHAVAC; ASPIRATION THROMBECTOMY CATHETER
Model Number 25-302
Medical Device Problem Code Difficult to Advance (2920)
Health Effect - Clinical Code Pulmonary Embolism (1498)
Date of Event 01/09/2025
Type of Reportable Event Death
Additional Manufacturer Narrative
The device was returned to the manufacturer for physical evaluation.An investigation into the root cause for the event is currently in progress.The results of the investigation will be sent via a follow up medwatch.(b)(4) reference report 1317056-2025-00019- device 1 of 3, (b)(4) reference report 1317056-2025-00020- device 2 of 3, (b)(4) reference report 1317056-2025-00021- device 3 of 3.
 
Event or Problem Description
An angiodynamics senior territory manager reported that a patient expired during an off-label alphavac procedure.It was reported that the mass that was being removed had embolized to the lung, resulting in the patient's expiration.The following was reported from the tech who was scrubbed in for the procedure: "the patient was a 26 year old male with advanced metastatic cancer and he had a tumor that was blocking his ivc/ra.He was terminal but this tumor was causing renal and liver failure and they wanted to improve his quality of life before he died.Dr.(b)(6) started out by trying to snare the tumor piece by piece with an ensnare and the ono device.Early in the procedure we saw on the echo how he had pulled off a big piece, but it fell out of the snare and we didn't know where i went.(b)(6) went on and was taking pieces of the tumor out.He switched from the snare to the alphavac at some point (22fr) and it worked okay.We had an issue with it at one point (b)(4) but i can't remember what happened with it which is why we opened another one.The patient started coding at one point and we opened the 18fr version (b)(4).The dilator wouldn't pass through the whole device as much as dr.(b)(6) pushed.They got it to work at one point and the patient recovered (on rocket fuel though).Then later on anesthesia said he was having a pe so we took a pic of the pa (he only had an lpa as his right lung was removed) and 2/3 of it was blocked.Patient then started coding again.While patient was receiving cpr, we wanted to put the 18 alphavac up there but couldn't get the dilators to work.We opened a second one (b)(4).They basically had the same dilator problems but he just shoved it in i think and it didn't get anything out.Pretty sure we put the 22fr one up there too but i can't remember.All of them got nothing.Then we opened the penumbra indigo and it also got nothing.After a lot of cpr and the fact that he wasn't a candidate for advanced msc they called it.It was probably a big piece of the tumor that embolized and got lodged up there and wouldn't come out.It was a very high stress case.Basically the physician had issues getting the dilators to go in.Also the way the 22fr one is flared at the tip resulting in the physician having a had a hard time making it go in." despite good faith effort attempts, no further details have been provided.Device 2 of 3.
 
Additional Manufacturer Narrative
The customer's reported complaint description of patient embolization and subsequent expiration cannot be confirmed given the patient centric nature of this serious adverse event (sae).There were reports of alphavac cannula malfunction during the procedure, which was determined to be kink damage to cannula coils, likely due to handling damage during procedure as a result of engaging the tumor material.The alphavac device was being used in an off-label capacity, i.E.For removal of tumor material and not thrombi or emboli.The use of the alphavac device is not believed to be a contributing factor to the patient's expiration.Alphavac was being used off-label along with other similar aspiration devices (ono snare, penumbra indigo).Distal embolization of thrombus and death are potential/anticipated procedural complications of an alphavac procedure; this is cautioned in the device dfu.A device history record (dhr) review of the packaging/assembly lots revealed no quality related issues or manufacturing deficiencies at the time of manufacture.Correction/corrective actions: no correction is required since there was no manufacturing non-conformance observed during evaluation of the returned alphavac devices.The kinked tubing observed was likely a result of handling damage during device use to engage with the tumor material.The patient thrombosis/embolism and subsequent expiration is not related to the use of the alphavac during this off-label procedure.Distal embolization of thrombus and death are potential/anticipated procedural complications of an alphavac procedure; this is cautioned in the device dfu.This serious adverse event has been captured in the post market surveillance of the alphavac product family.Labeling review: the directions for use (dfu) that is provided with this device contains the following statements: indications for use: the cannula is indicated for: the non-surgical removal of thrombi or emboli from the venous vasculature.Aspiration of contrast media and other fluids from the venous vasculature.The cannula is intended for use in the venous system and for the treatment of pulmonary embolism.Directions for use and manuals for the alphavac system and all related accessories should be read prior to use and devices used as indicated.As with all medical devices, this device and ancillary equipment are to be used by trained physicians only.Specifically, this device is to be used only by medical personnel experienced with using surgical and/or percutaneous (seldinger) vascular access techniques as well as physicians trained and experienced in percutaneous, intravascular, diagnostic and interventional techniques requiring fluoroscopic or image guidance and visualization.Adverse events: this device, as do all embolectomy systems and devices, has possible side effects, which include, but are not limited to infections, blood loss, thrombus formation, embolic events, vessel, ventricular or valvular damage and complications of percutaneous or surgical insertion techniques.These may occur if the directions for use are not followed.Possible complications include those normally associated with large bore surgical and/or percutaneous vessel catheterization/cannulation, anticoagulation, and application of intravascular introducer systems which include but are not limited to: distal embolization of thrombus.Pulmonary embolism.Cardiac arrest.Death.A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint continues to be monitored for trends.Reference: (b)(4), device 2 of 3.

Brand Name
ALPHAVAC
Common Device Name
ASPIRATION THROMBECTOMY CATHETER
Manufacturer (Section D)
ANGIODYNAMICS, INC.
603 queensbury avenue
queensbury NY 12804
Manufacturer (Section G)
ANGIODYNAMICS, INC.
603 queensbury avenue
queensbury NY 12804
Manufacturer Contact
alexandra invencio
26 forest street
marlborough, MA 01752
5086587990
MDR Report Key21344878
Report Number1319211-2025-00004
Device Sequence Number7958885
Product Code QEZ
UDI-Device IdentifierH787253020
UDI-PublicH787253020
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K211081
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 05/12/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number25-302
Device Lot Number5828558
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/24/2025
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/16/2025
Supplement Date Received by Manufacturer05/07/2025
Initial Report FDA Received Date02/10/2025
Supplement Report FDA Received Date05/12/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/19/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age26 YR
Patient SexMale